Nonlinear Shell Theory With Finite Rotation and Stress-Function Vectors

[+] Author and Article Information
J. G. Simmonds, D. A. Danielson

Department of Applied Mathematics and Computer Science, University of Virginia, Charlottesville, Va.

J. Appl. Mech 39(4), 1085-1090 (Dec 01, 1972) (6 pages) doi:10.1115/1.3422833 History: Received May 12, 1971; Revised August 20, 1971; Online July 12, 2010


A general nonlinear theory for thin shells of arbitrary midsurface geometry is formulated in terms of a finite rotation vector and a stress-function vector. Compatibility equations, equilibrium equations, and boundary conditions are derived which are valid for shells undergoing arbitrarily large rotations and strains. For problems admitting a potential energy functional, a variational principle is formulated. The simplifications implied by small extensional strains are discussed. The theory contains, as special cases, Reissner’s equations for the axisymmetric deformation of shells of revolution, and the Sanders-Koiter linear shell theory.

Copyright © 1972 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In